When it comes to medication mistakes that doctors make, it often comes down to not taking the warning letters the FDA sends to doctors about certain medications seriously enough.
In a session at the American College of Physicians’ Internal Medicine Meeting in San Diego this week, Dr. Douglas S. Paauw stressed the importance of heeding the warnings found in the letters.
For example, warnings about the medication aripiprazole (Abilify) have proven all too true. Reports of patients who go on the medication with no prior history of addiction or indulgence suddenly “gambling, going on shopping sprees, depression, financial problems, online spending” have spread like wildfire, Pauuw said.
“Those letters got send out,” he said of FDA reporting the problem to doctors when reports began to roll in. “These guys get those letters out real quick.”
And he notes that various lawyers already have given them the once over by the time they do. Doctors need to protect themselves and their patients by paying close attention to FDA reports and sharing any relevant information with their patients.
“When we get informed we’re supposed to counsel,” he said. “The lawyers know about these things before we do.”
Much Ado about Statins
Pauuw spoke at length about statins, which are drugs used to lower cholesterol and prevent heart disease. More research is needed on the pros and cons of statins, he said.
He did dispel one myth. While many doctors report that their patients say they suffer from achy muscles while taking statins, a placebo-controlled trial of about 300 people showed their achy muscle symptoms likely weren’t caused by statins in most cases.
Pauuw said another pervasive concern about statins is that they put patients at increased risk of diabetes. For every 255 patients taking statins, only one will become at greater risk of developing diabetes, Pauuw said.
He also said concerns that statins cause dementia or cognitive impairment simply aren’t backed up by science. “There are a lot of stories on the internet that statins made them crazy or unable to think.”
Pauuw also underscored recent FDA warnings about NSAIDS causing heart attacks and strokes. He said some patients may unknowingly be at risk of heart disease. It’s these patients who are at greatest stroke or heart attack risk when using NSAIDS. “Some patients may have sub-clinical symptoms that don’t immediately come to light,” he said.
Are Dentists Paranoid when It Comes to Treating People with Osteoporosis?
Pauuw asked the audience of at least 150 doctors to raise their hands if a dentist ever refused to treat one of their patients on Alendronate (Fosamax, which is used to prevent osteoporosis) for fear of causing a jaw injury. About 20 to 30 hands immediately shot up.
“That makes me so angry,” Paauw said, adding that the risk is extraordinarily low. He bristled that these elderly patients are being denied dental care. Fosamax is used to strengthen bones and help prevent osteoporosis.
A 2008 study in the Journal of the American Dental Association concluded, “Oral health maintenance is important in patients with osteoporosis. Bisphosphonate therapy or other medical treatment for these people should be discontinued only after consultation with the patient’s physician.”
Proton Pump Inhibitors: Why They’re Not for Everyone
While heartburn medications may seem like the hottest thing since — well, heartburn — by the number of advertisements you see on television, they are not for everyone.
Proton Pump Inhibitors (which shut off the bodily systems that produce heartburn) can interfere with absorption of other important medications, such as protease inhibitors like atazanavir (Reyataz) used to treat HIV. “Other drugs also don’t get absorbed as well when a person is on Proton Pump Inhibitors,” Paauw said.
For doctors who have no choice but to prescribe two drugs together that may interact, he urged the audience to dose them as far apart as possible so they don’t peak at the same times.
“This risk is out there,” Paauw said of drug interactions and the need to maintain vigilance. “We have to quantify it and ask ourselves, ‘Is it worth it?’”